Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 18, NWS Birmingham, AL

March 25, 201431 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 25, 2014, 3:20 AM CDT for 31 counties in Alabama. It took effect at Mar 25, 2014, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2014, 3:20 AM CDT (08:20 UTC)
In effect from
Mar 25, 2014, 12:00 PM CDT
Expired
Mar 25, 2014, 7:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 31 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2460 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WWUS84 KBMX 250820
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 AM CDT TUE MAR 25 2014

...DRY CONDITIONS ARE EXPECTED ACROSS CENTRAL ALABAMA TODAY AND
WEDNESDAY...

ALZ019-021>050-260200-
/O.NEW.KBMX.FW.W.0018.140325T1700Z-140326T0000Z/
/O.NEW.KBMX.FW.A.0009.140326T1700Z-140327T0000Z/
CALHOUN-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
320 AM CDT TUE MAR 25 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR AREAS FROM REFORM...TO BIRMINGHAM...TO HEFLIN...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE
WEATHER WATCH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING. 

* WINDS...WILL BE FROM THE NORTH 15 TO 25 MPH WITH GUSTS UP TO 35
  MPH TODAY...WITH WINDS OF 5 TO 10 MPH ON WEDNESDAY.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT TODAY AND 21
  PERCENT ON WEDNESDAY.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

ALZ011>015-017-018-020-260200-
/O.NEW.KBMX.FW.A.0009.140326T1700Z-140327T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CHEROKEE-
320 AM CDT TUE MAR 25 2014

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING. 

* WINDS...WILL BE FROM THE EAST AROUND 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 23 PERCENT FOR SEVERAL
  HOURS DURING THE AFTERNOON.

* IMPACTS...OF A PROLONGED DURATION OF A DRY AIRMASS MAY RESULT
  IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
1 follow-up statement
471 
WWUS84 KBMX 251940
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT TUE MAR 25 2014

...CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR ACROSS CENTRAL
ALABAMA TODAY AND WEDNESDAY...

ALZ019-021>050-260200-
/O.UPG.KBMX.FW.A.0009.140326T1700Z-140327T0000Z/
/O.NEW.KBMX.FW.W.0019.140326T1700Z-140327T0000Z/
/O.CON.KBMX.FW.W.0018.000000T0000Z-140326T0000Z/
CALHOUN-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
240 PM CDT TUE MAR 25 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR AREAS ALONG AND SOUTH OF LINE FROM REFORM...TO BIRMINGHAM...
TO HEFLIN...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT WEDNESDAY FOR
ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 7 PM CDT WEDNESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED FLAG WARNING
REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WINDS...WILL BE FROM THE NORTH AT 15 TO 25 MPH WITH GUSTS UP TO
  35 MPH TODAY...AND FROM THE EAST AROUND 5 TO 10 MPH ON
  WEDNESDAY.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT TODAY AND 18
  PERCENT WEDNESDAY.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND OR WARM TEMPERATURES
WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ011>015-017-018-020-260200-
/O.UPG.KBMX.FW.A.0009.140326T1700Z-140327T0000Z/
/O.NEW.KBMX.FW.W.0019.140326T1700Z-140327T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CHEROKEE-
240 PM CDT TUE MAR 25 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT WEDNESDAY FOR
ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 7 PM CDT WEDNESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WINDS...WILL BE FROM THE EAST AROUND 5 TO 10 MPH WEDNESDAY.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 21 PERCENT WEDNESDAY.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND OR WARM TEMPERATURES
WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 24, 11:51 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 24, 11:51 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 PM CDT MON MAR 24 2014

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

DIFFUSE COLD FRONT THAT IS EXPECTED TO BRING THE COLDER TEMPERATURES
TO THE STATE IS CURRENTLY BEGINNING TO PUSH INTO THE NORTHERN
SECTIONS OF ALABAMA AND MISSISSIPPI.  THE FIRST SIGNS WILL BE
GRADUAL WIND DIRECTION CHANGE FROM ESE TO NW THROUGH THE OVERNIGHT
HOURS. AS THE MOISTURE POOLS...THERE IS AN OUTSIDE SHOT OF SEEING
SHOWERS IN THE FAR EAST OR SOUTHEAST...BUT FEEL THE MORE MEASURABLE
PRECIPITATION WILL REMAIN TO THE EAST DURING THE OVERNIGHT AND
THROUGH THE EARLY MORNING HOURS TOMORROW.  OTHERWISE...THE LARGER
CHANGES COME TOMORROW AS THE NORTH WIND BECOMES QUITE BLUSTERY...A
VERY LARGE CHANGE FROM TODAY...AS THE COLDER AIRMASS BEGINS TO
SETTLE SOUTHWARD.  LEFT THE HAZARD PRODUCTS IN PLACE AS
ADVERTISED...AND MADE SOME MINIMAL CHANGES FROM THE EARLY FORECAST.

17/KLAWS

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR CONDS THRU THE PERIOD. THE MAIN FLIGHT HAZARD WILL BE GUSTY
NORTHWEST WINDS BETWEEN 15Z AND 23Z. A DRY COLD FRONT WILL PUSH
THROUGH THE AREA BEFORE 12Z. THE PRESSURE GRADIENT WILL INCREASE
AS A SFC HIGH PUSHES UP AGAINST AND DEVELOPING SFC LOW OFF THE MID
ATLANTIC COAST. NORTHWEST WINDS WILL INCREASE TO NEAR 15 KNOTS
WITH GUSTS TO 25 KNOTS. THE WINDS WILL SUBSIDE BY 23Z. NO CLOUD OR
VSBY ISSUES.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     36  52  28  52  34 /  10   0   0   0   0
ANNISTON    38  53  28  53  36 /  10   0   0   0   0
BIRMINGHAM  36  54  28  53  39 /  10   0   0   0   0
TUSCALOOSA  36  56  29  55  39 /  10   0   0   0   0
CALERA      39  55  30  54  40 /  10   0   0   0   0
AUBURN      42  57  29  53  38 /  20   0   0   0   0
MONTGOMERY  43  60  31  56  40 /  10   0   0   0   0
TROY        39  61  29  57  38 /  10   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 10 PM TUESDAY TO 10 AM CDT WEDNESDAY FOR ALL
OF CENTRAL ALABAMA.

WIND ADVISORY FROM 11 AM TO 7 PM CDT TUESDAY FOR ALL OF CENTRAL
ALABAMA.

FROST ADVISORY FROM 3 AM TO 9 AM CDT TUESDAY FOR THE FOLLOWING
COUNTIES: BLOUNT...CHEROKEE...ETOWAH...FAYETTE...GREENE...
JEFFERSON...LAMAR...MARION...PICKENS...SUMTER...TUSCALOOSA...
WALKER...WINSTON.

&&
Hazardous weather outlook, Mar 24, 9:43 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
943 PM CDT MON MAR 24 2014

ALZ011>015-017>050-260245-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
943 PM CDT MON MAR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STRONG COLD FRONT WILL MOVE THROUGH CENTRAL ALABAMA ON
TUESDAY...BRINGING WINDY CONDITIONS WITH IT TUESDAY AFTERNOON.
SUSTAINED WINDS OF 10 TO 20 MPH WITH A FEW GUSTS GREATER THAN 30
MPH ARE POSSIBLE.

WIDESPREAD BELOW FREEZING TEMPERATURES ARE POSSIBLE ACROSS CENTRAL
ALABAMA WEDNESDAY MORNING...BETWEEN 12 AM AND 9 AM. LOCATIONS
ACROSS THE NORTH COULD SEE BELOW FREEZING TEMPERATURES FOR 8
HOURS. LOCATIONS ACROSS THE SOUTH COULD SEE BELOW FREEZING
TEMPERATURES FOR AROUND 4 HOURS. PRECAUTIONS SHOULD BE MADE TO
PROTECT SENSITIVE VEGETATION.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE WEDNESDAY AFTERNOON
AS DRIER AIR SPREADS INTO THE AREA BEHIND A DRY COLD FRONT.

TEMPERATURES MAY BRIEFLY DIP BELOW FREEZING AGAIN EARLY THURSDAY
MORNING FOR A FEW OF OUR TYPICALLY COLDER NORTHERN LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:20 AM CDTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more11 hr
Mar 25, 2:40 PM CDTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more28 hr

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.